Weak observability estimates for 1-D wave equations with rough coefficients
Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 2, pp. 245-277.

In this paper we prove observability estimates for 1-dimensional wave equations with non-Lipschitz coefficients. For coefficients in the Zygmund class we prove a “classical” estimate, which extends the well-known observability results in the energy space for BV regularity. When the coefficients are instead log-Lipschitz or log-Zygmund, we prove observability estimates “with loss of derivatives”: in order to estimate the total energy of the solutions, we need measurements on some higher order Sobolev norms at the boundary. This last result represents the intermediate step between the Lipschitz (or Zygmund) case, when observability estimates hold in the energy space, and the Hölder one, when they fail at any finite order (as proved in [9]) due to an infinite loss of derivatives. We also establish a sharp relation between the modulus of continuity of the coefficients and the loss of derivatives in the observability estimates. In particular, we will show that under any condition which is weaker than the log-Lipschitz one (not only Hölder, for instance), observability estimates fail in general, while in the intermediate instance between the Lipschitz and the log-Lipschitz ones they can hold only admitting a loss of a finite number of derivatives. This classification has an exact counterpart when considering also the second variation of the coefficients.

Dans cet article on démontre des inégalités d'observabilité pour l'équation des ondes à coefficients non-Lipschitzien en une dimension d'espace. Pour des coefficients qui sont dans la classe de Zygmund, on prouve une estimation « classique », qui étend le résultat bien connu d'observabilité dans l'espace d'énergie pour des coefficients à variation bornée. Au contraire, quand les coefficients sont log-Lipschitz ou log-Zygmund, on prouve des estimations d'observabilité « avec perte de dérivées » : pour contrôler l'énergie totale des solutions, il faut mesurer des normes de Sobolev d'ordre plus élevé au bord de l'intervalle. Ce dernier résultat représente le cas intermédiaire entre le cas des coefficients Lipschitz (ou Zygmund), où les estimations d'observabilité sont satisfaites dans l'espace d'énergie, et celui des coefficients Hölder, où elles échouent à n'importe quel ordre (comme prouvé dans [9]) à cause d'une perte infinie de dérivées. On établit aussi une relation optimale entre le module de continuité des coefficients et la perte de dérivées dans les inégalités d'observabilité. En particulier, on démontre que, quelle que soit l'hypothèse plus faible que celle de log-Lipschitz (pas seulement celle de Hölder, par exemple), les estimations ne sont pas valables en général, tandis que pour toute condition intermédiaire entre celle de Lipschitz et log-Lipschitz on a une inégalité avec une perte d'un nombre fini de dérivées. Cette classification a un équivalent aussi au niveau de la variation seconde des coefficients.

DOI: 10.1016/j.anihpc.2013.10.004
Classification: 93B07,  35L05,  35Q93
Keywords: 1-D wave equation, Non-Lipschitz coefficients, Zygmund regularity, Observability estimates, Loss of derivatives
@article{AIHPC_2015__32_2_245_0,
     author = {Fanelli, Francesco and Zuazua, Enrique},
     title = {Weak observability estimates for {1-D} wave equations with rough coefficients},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     pages = {245--277},
     publisher = {Elsevier},
     volume = {32},
     number = {2},
     year = {2015},
     doi = {10.1016/j.anihpc.2013.10.004},
     zbl = {1320.93027},
     mrnumber = {3325237},
     language = {en},
     url = {http://www.numdam.org/articles/10.1016/j.anihpc.2013.10.004/}
}
TY  - JOUR
AU  - Fanelli, Francesco
AU  - Zuazua, Enrique
TI  - Weak observability estimates for 1-D wave equations with rough coefficients
JO  - Annales de l'I.H.P. Analyse non linéaire
PY  - 2015
DA  - 2015///
SP  - 245
EP  - 277
VL  - 32
IS  - 2
PB  - Elsevier
UR  - http://www.numdam.org/articles/10.1016/j.anihpc.2013.10.004/
UR  - https://zbmath.org/?q=an%3A1320.93027
UR  - https://www.ams.org/mathscinet-getitem?mr=3325237
UR  - https://doi.org/10.1016/j.anihpc.2013.10.004
DO  - 10.1016/j.anihpc.2013.10.004
LA  - en
ID  - AIHPC_2015__32_2_245_0
ER  - 
%0 Journal Article
%A Fanelli, Francesco
%A Zuazua, Enrique
%T Weak observability estimates for 1-D wave equations with rough coefficients
%J Annales de l'I.H.P. Analyse non linéaire
%D 2015
%P 245-277
%V 32
%N 2
%I Elsevier
%U https://doi.org/10.1016/j.anihpc.2013.10.004
%R 10.1016/j.anihpc.2013.10.004
%G en
%F AIHPC_2015__32_2_245_0
Fanelli, Francesco; Zuazua, Enrique. Weak observability estimates for 1-D wave equations with rough coefficients. Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 2, pp. 245-277. doi : 10.1016/j.anihpc.2013.10.004. http://www.numdam.org/articles/10.1016/j.anihpc.2013.10.004/

[1] L. Ambrosio, Transport equation and Cauchy problem for BV vector fields, Invent. Math. 158 no. 2 (2004), 227 -260 | MR | Zbl

[2] M. Avellaneda, C. Bardos, J. Rauch, Contrôlabilité exacte, homogénéisation et localisation d'ondes dans un milieu non-homogène, Asymptot. Anal. 5 (1992), 481 -494 | MR | Zbl

[3] H. Bahouri, J.-Y. Chemin, R. Danchin, Fourier Analysis and Nonlinear Partial Differential Equations, Grundlehren Math. Wiss. vol. 343 , Springer, Heidelberg (2011) | MR | Zbl

[4] C. Bardos, G. Lebeau, J. Rauch, Sharp sufficient conditions for the observation, control and stabilisation of waves from the boundary, SIAM J. Control Optim. 30 (1992), 1024 -1075 | MR | Zbl

[5] P. Bégout, F. Soria, A generalized interpolation inequality and its application to the stabilization of damped equations, J. Differ. Equ. 240 no. 2 (2007), 324 -356 | MR | Zbl

[6] H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York (2011) | MR | Zbl

[7] N. Burq, Contrôlabilité exacte des ondes dans des ouverts peu réguliers, Asymptot. Anal. 14 (1997), 157 -191 | MR | Zbl

[8] J.-M. Bony, Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. Éc. Norm. Super. (4) 14 (1981), 209 -246 | EuDML | Numdam | MR | Zbl

[9] C. Castro, E. Zuazua, Concentration and lack of observability of waves in highly heterogeneous media, Arch. Ration. Mech. Anal. 164 no. 1 (2003), 39 -72 | Zbl

[10] C. Castro, E. Zuazua, Addendum to “Concentration and lack of observability of waves in highly heterogeneous media”, Arch. Ration. Mech. Anal. 185 no. 3 (2007), 365 -377 | MR | Zbl

[11] J.-Y. Chemin, Fluides Parfaits Incompressibles, Astérisque vol. 230 , Société Mathématique de France, Paris (1995) | MR

[12] M. Cicognani, F. Colombini, Modulus of continuity of the coefficients and loss of derivatives in the strictly hyperbolic Cauchy problem, J. Differ. Equ. 221 (2006), 143 -157 | MR | Zbl

[13] F. Colombini, E. De Giorgi, S. Spagnolo, Sur les équations hyperboliques avec des coefficients qui ne dépendent que du temps, Ann. Sc. Norm. Super. Pisa, Cl. Sci. (4) 6 (1979), 511 -559 | EuDML | Numdam | MR | Zbl

[14] F. Colombini, D. Del Santo, A note on hyperbolic operators with log-Zygmund coefficients, J. Math. Sci. Univ. Tokyo 16 no. 1 (2009), 95 -111 | MR | Zbl

[15] F. Colombini, D. Del Santo, F. Fanelli, G. Métivier, Time-dependent loss of derivatives for hyperbolic operators with non-regular coefficients, Commun. Partial Differ. Equ. 38 no. 10 (2013), 1791 -1817 | MR | Zbl

[16] F. Colombini, D. Del Santo, F. Fanelli, G. Métivier, A well-posedness result for hyperbolic operators with Zygmund coefficients, J. Math. Pures Appl. (9) 100 no. 4 (2013), 455 -475 | MR | Zbl

[17] F. Colombini, N. Lerner, Hyperbolic operators with non-Lipschitz coefficients, Duke Math. J. 77 no. 3 (1995), 657 -698 | MR | Zbl

[18] F. Colombini, N. Lerner, Uniqueness of continuous solutions for BV vector fields, Duke Math. J. 111 no. 2 (2002), 357 -384 | MR | Zbl

[19] F. Colombini, G. Métivier, The Cauchy problem for wave equations with non-Lipschitz coefficients; application to continuation of solutions of some nonlinear wave equations, Ann. Sci. Éc. Norm. Super. 41 no. 4 (2008), 177 -220 | EuDML | Numdam | MR | Zbl

[20] F. Colombini, S. Spagnolo, Some examples of hyperbolic equations without local solvability, Ann. Sci. Éc. Norm. Super. 22 (1989), 109 -125 | EuDML | Numdam | MR | Zbl

[21] S. Cox, E. Zuazua, The rate at which energy decays in a string damped at one end, Indiana Univ. Math. J. 44 (1995), 545 -573 | MR | Zbl

[22] R. Dáger, E. Zuazua, Wave Propagation and Control in 1-d Vibrating Multi-Structures, Math. Appl. vol. 50 , Springer-Verlag (2006) | MR | Zbl

[23] R. Danchin, On the well-posedness of the incompressible density-dependent Euler equations in the L p framework, J. Differ. Equ. 248 no. 8 (2010), 2130 -2170 | MR | Zbl

[24] B. Dehman, S. Ervedoza, Dependence of high-frequency waves with respect to potentials, 2012, submitted for publication. | MR

[25] B. Dehman, G. Lebeau, Analysis of the HUM control operator and exact controllability for semilinear waves in uniform time, SIAM J. Control Optim. 48 no. 2 (2009), 521 -550 | MR | Zbl

[26] T. Duyckaerts, X. Zhang, E. Zuazua, On the optimality of the observability inequalities for parabolic and hyperbolic systems with potentials, Ann. Inst. Henri Poincaré, Anal. Non Linéaire 25 no. 1 (2008), 1 -41 | EuDML | Numdam | MR | Zbl

[27] F. Fanelli, Mathematical analysis of models of non-homogeneous fluids and of hyperbolic operators with low-regularity coefficients, Scuola Internazionale Superiore di Studi Avanzati & Université Paris-Est (2012)

[28] E. Fernández-Cara, E. Zuazua, On the null controllability of the one-dimensional heat equation with BV coefficients, Comput. Appl. Math. 2 no. 1 (2002), 167 -190 | MR | Zbl

[29] S. Guerrero, G. Lebeau, Singular optimal control for a transport-diffusion equation, Commun. Partial Differ. Equ. 32 no. 10–12 (2007), 1813 -1836 | MR | Zbl

[30] A.E. Hurd, D.H. Sattinger, Questions of existence and uniqueness for hyperbolic equations with discontinuous coefficients, Trans. Am. Math. Soc. 132 (1968), 159 -174 | MR | Zbl

[31] J.-L. Lions, Contrôlabilité exacte, stabilisation et perturbations de systèmes distribués, Tomes 1 et 2, Rech. Math. Appl. vols. 8 and 9 , Masson, Paris (1988) | MR | Zbl

[32] G. Métivier, Para-Differential Calculus and Applications to the Cauchy Problem for Nonlinear Systems, CRM Ser. vol. 5 , Edizioni della Normale, Pisa (2008) | MR | Zbl

[33] H.F. Smith, Spectral cluster estimates for C 1,1 metrics, Am. J. Math. 128 no. 5 (2006), 1069 -1103 | MR | Zbl

[34] H.F. Smith, Sharp L 2 -L q bounds on spectral projectors for low regularity metrics, Math. Res. Lett. 13 no. 5–6 (2006), 967 -974 | MR | Zbl

[35] H.F. Smith, C.D. Sogge, On Strichartz and eigenfunctions estimates for low regularity metrics, Math. Res. Lett. 1 (1994), 729 -737 | MR | Zbl

[36] H.F. Smith, D. Tataru, Sharp counterexamples for Strichartz estimates for low frequency metrics, Math. Res. Lett. 9 (2002), 199 -204 | MR | Zbl

[37] C.D. Sogge, Concerning the L p norm of spectral clusters for second order elliptic operators on compact manifolds, J. Funct. Anal. 5 (1988), 123 -134 | MR | Zbl

[38] S. Tarama, Energy estimate for wave equations with coefficients in some Besov type class, Electron. J. Differ. Equ. 2007 (2007) | EuDML | MR | Zbl

[39] D. Tataru, Strichartz estimates for second order hyperbolic operators with non-smooth coefficients II, Am. J. Math. 123 (2001), 385 -423 | MR | Zbl

[40] J. Valein, E. Zuazua, Stabilization of the wave equation on 1-D networks, SIAM J. Control Optim. 48 no. 4 (2009), 2771 -2797 | MR | Zbl

[41] E. Zuazua, Exact controllability for semilinear wave equations in one space dimension, Ann. Inst. Henri Poincaré, Anal. Non Linéaire 10 no. 1 (1993), 109 -129 | EuDML | Numdam | MR | Zbl

[42] E. Zuazua, Controllability and Observability of Partial Differential Equations: Some results and open problems, in: C.M. Dafermos, E. Feireisl (Eds.), Handbook of Differential Equations: Evolutionary Equations, vol. 3, Elsevier Science, 2006, pp. 527–621. | MR

Cited by Sources: